CSN Login
Members Online: 3

Thyroid out at 2 years

JGE
Posts: 50
Joined: Mar 2009

Well I made it almost two years to the day but my thyroid has finally given up. Biggest thing I noticed was cold hands but also some fatigue and definitely constipation. (Also look for droopy eyelids, slow reflexes and achy joints and muscles among other things).

I have a question for everyone on Synthroid/Levothyroxin. My TSH was around 100 (supposed to be between (.4 and 4.00), so that was way high. Doctor said he was surprised I didnt have more dramatic symptoms. I told him, "once you have been through Chemo and Rads you know what REAL fatigue is". I guess I was fatigued but it was nothing compared to what I have experienced.

Anyway, does anyone remember their TSH level and what dose they are taking of the Synthroid/Levothyroxin to get back to normal?

I started low on 25mg and now on 50mg. I suspect with my high TSH #'s that I will end up w/ over 100mg before I level out. I would love to compare numbers!

Thanks,
John

MarineE5
Posts: 760
Joined: Dec 2005

Hello John,

I am currently going through the same thing. My Radiation Oncologist told me to be on the look out for future failure of the Thyroid and I have continued to have blood work done to track my TSH as time went on. I am nearly 6 years out of Radiation and my symptoms mirror yours. I saw that I was gaining weight and was wondering why as I eat the same amount each day. I was also feeling fatigued and have the cold hands and feet.

After doing my scheduled blood work, my family Doctor told me that my TSH has now jumped up from where it should be. Mine was now at 7 which really isn't extremely high, but she said " Why wait until it reaches the higher numbers when we can address it now". So, she started me out at 50 MCG and it brought the level down some, but not where it should be. I am now at 75 MCG of Levothyroxin. I'll be doing some more blood work next week and visiting my Doctor later in the month. My energy is better, but not anywhere near like it once was before this cancer.

My Best to You and Everyone Here

JGE
Posts: 50
Joined: Mar 2009

I understand my doc starting out slowly, but with a TSH over 100 I am sure I will be in the higher doses of Synthroid. I hate adding extra doc visits and blood draws when it seems so obvious.

The doc said the highest TSH he has ever seen was 600! The guy was a large man but the doc said he had extreme symptoms. He could barely walk or talk, he couldnt open his eyes and had to tilt his head all the way back to open enough to look at the doctor out of slits. He said his reflexes were so slow that when he tapped his knee it was a long delay before he would kick (like 3 full seconds) and he said the slow reflexes were the same for his brain. when he asked him a question he would just sit there unresponsive for a minute and then answer. But the guy didnt even know he was doing that. After the synthroid the guy came back in and the doctor could barely recognize him. Lost weight, bright eyes, full of energy etc. Crazy.

Anyone else?

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

I think I'm probably not far behind you as for the thyroid being on it's way out.

I'm just around 18 months post treatment. When I finished up, my TSH was just under 1.0. I've had routine blood work-ups every few months and each time my TSH levels have increased.

As of a few weeks ago, they are around 5.6 if I remember correctly. Basically everyone says they are headed out, and won't get any better. But I'm not really displaying any symptoms other than evening fatigue. But as you know, that's something that has been going on since the chemo and radiation....

Anyways, I'll be following your posts concerning any related issues.

They do say that once the dosage is worked out, that's not that big of a deal. But I can't speak of any of that since you guys/gals are my only source of information at the moment.

Best,
John

SIRENAF42's picture
SIRENAF42
Posts: 204
Joined: Oct 2008

My Pituitory Gland was overproducing Prolactin (high level at 65) which normally indicates a Pit Gland Tumor, thankfully no tumor. They couldnt figure out why it was so high. So they tested my Thyroid and it was high as well, .. not sure on that number. So I am now taking Bromocriptine 2.5 mg low dose at night, to regulate the prolactin and just started Synthoid 25 mg each morning. Started the Synthoid about 2 weeks ago and I can all ready tell the difference.

I was tired, moody, whiney, just a mess.... now I just feel better. Not thrilled about 2 more drugs to take, but its worth it - I really do feel better.

My Rad Onc did tell me that I should have annual ultrasounds done on my neck to look at the thyroid, along with blood work as anyone who has had radiation to their neck is at a higher risk of thyroid cancer. My endocronologist will be doing both. I actually go tomorrow for the ultrasound.

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

I wasn't sure about whether the thyroid can take years or months to quit working. I was told that there is a chance that could happen. Guess it will be something that they monitor as long as I'm still kickin'. Thanks for posting and for everyones imput. One of my biggest symptoms is still fatigue. If I'm out for a couple hours then i'm dead when I come back home. Big change from being able to work a 13-14 hr day. But hey, at least I can drag my butt out of bed now, which is more than I could do last year.

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

Knock on wood, I'm 56 a few months away from 57, and not on anything. Often during treatment I said "Other than having had cancer, I was in perfect health".

I'm not quite as good in health overall as I was, but I'm alive.....and the few things bothering me, I can tolerate.

But I know eventually my good fortune of being on no drugs will be gone, at least until then I can enjoy that freedom.

Besst,
John

Hondo's picture
Hondo
Posts: 5887
Joined: Apr 2009

You are right your good fortune may soon run out. I did not have problems with my Thyroid until a year after my second treatment, and when it went it went all the way.

Take care and stay in good health

Hondo's picture
Hondo
Posts: 5887
Joined: Apr 2009

I take Levothyroxin 1.12mg, when my thyroid went out it did it all at once. I was very weak and tired all the time.

JGE
Posts: 50
Joined: Mar 2009

I really wonder what percentage of SCCHN survivors end up on Synthroid. Seems like a lot!

Still trying to guage what dose I might end up on. Anyone taking synthroid/Levothyroxin please tell me your TSH level/reading and what dose of Synthroid/Levothyroxin you take to treat it.

John

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

I could be wrong, but I think body weight and a few other factors go into the calculation....

JG

jkinobay's picture
jkinobay
Posts: 247
Joined: May 2007

I think you mean McG (micrograms) for the dosage. At about my 2 year mark my TSH was at about 9.5 with the recommended range of no more than 4.0. I started out at 50McG, retested in 30 days and was still abut 7.0. Doc raised me to 75 McG. BP went crazy, heart pounding like heck. I found out the half life of Synthroid is 7-10 days so I stopped taking it for 4 days then started back at 50McG. Felt much better, back to "normal". Retested in another 60 days and TSH back down to about 3.0. So, I think what you experienced is "normal". If your Doc makes adjustments to your dosage do so very gradually and give lots of time between retests.

Stay well.................jkinobay

JGE
Posts: 50
Joined: Mar 2009

Thanks jkinobay, that was very helpful information. And yes I do mean Mcg's (Micrograms not Milligrams). With my TSH above 100, I do suspect that I will be on a higher dose, but your example shows why the doctor wants to move slowly on finding the right dose. Makes me feel a little better. I will try and be more patient.

Thanks everyone!

ratface's picture
ratface
Posts: 1254
Joined: Aug 2009

I needed to get on levothyroxine at the 9 month post treatment mark. I found my May bllodwork and see that it was at 5.54 and have a letter from ONCOMAN dated May 19th telling me I need to be on this medication for the rest of my life. Just arrived in the mail, the man never mentioned it at regular checkup. Not a big deal now that I know more about it but poor bedside manner at the time I thought. Gave me a scare!

I'm at .025mg (25mcg)

My November bloodwork was 1.69 within the normal range telling me the medication is working.

On the plus side this stuff is dirt cheap. I think it contains dirt. I've paid as low as 46 cents for a 30 day supply. I don't see any side effects yet. My cousin has been on the stuff for 20 yrs with no ill side effects, non cancer related.

This may be the most manageble post treatment problem we deal with. Good luck with it and just stay on top of it. get copies of your bloodwork results.

Skiffin16's picture
Skiffin16
Posts: 8100
Joined: Sep 2009

I started Synthoid myself today, 25MCG as mentioned above. I'll try that for 60 days and then retest, unless I have some reaction.

Best,
John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network